My Mother had a mastectomy (one breast)on Feb. 07 and drainage tube removed after 3 days, so much fluid accumulated that it was removed by needle and then another drainage tube was inserted. Fluid was so much that it started collecting inside and you could see it building up and infection also developed. After seeing surgeon another operation had to be done to remove infected area, plus gel-like accumulation and now area is flat, but for my Mom it was like having another mastectomy.
Drainage tube was put in again and kept filling up and she has that little bag attached to squeeze to draw out fluid, but it has now been 4 months and she was sent for a CAT scan to see why so much fluid is coming out. It showed two seroma's (one is 2" x 3"), but very thin. Now her surgeon is talking about injecting these sites with tetracycline "so the tissue with stick together".
First - how/why did she develop seroma's and can they be 'fixed'?
What exactly is the purpose of injecting tetracyline - she and I don't understand what this is supposed to accomplish? Can this make it worse? She has been told these fluids usually are absorbed back into the body, but that didn't happen the first time so she is afraid to have the tube out, even though it is hard to sleep properly, go out, etc. with the tube in, but she has had this tube in for over 2 months - isn't that too long, won't it start breaking down? P.S. she did not require chemo or radiation. Any answers you can provide would be appreciated.
Dear lyalla: Seromas are a relatively common complication following breast surgery. It is basically a collection of fluid that continues to accumulate. The reason for this is unknown. Most of the time, seromas resolve spontaneously and are replaced by scar tissue. However, sometimes, the fluid reaccumulates and must be aspirated, pressure applied and even chemicals introduced to stop the collection of fluid. The purpose of the chemicals (such as tetracycline) is essentially to stick the tissue together (like a scar) to prevent the fluid from reaccumulating.
Thank you! That is the clearest explanation I have seen and I look forward to printing this out to send to my Mother - I am sure it will make her feel much better to know she may be seeing some light at the end of the tunnel! Thanks again!
Hi there - I had a lumpectomy and total axillay removal - 2 surgeries and after each I had seromas - so painful. I had to go to the hospital, about one and a half hour's drive by ferry and car to get them aspirated every 2 or 3 days for a month. Instant relief. It took about a month to drain the seromas, so don't be overly concerned. I am okay now, 3 yrs later.
Hang in there,
Same here ..... seroma post mastectomy after drains were removed. My surgeon did not believe in draining .... his opinion the more times you stick a needle in the site the chances of an infection are increased. Off to O.P. surgery and another drain was inserted. We kept track of the drainage amt. until it was minimal before he removed the drain. It all takes time .... tell your mother to hang in there ... & you too.
From Lyally's daughter - just called my Mom and read her your comments. Thank you so much for responding - I know my Mom was so surprised to hear of people who have been/are in like situations to her and they have taken the time to share their experiences. No one in her support group have experienced what she has with these seromas so she hasn't really had anyone to talk to and does not have a computer so I very happy to read to her that this is behind you and it will be for her too - this is a message I have been trying to reinforce, but hearing it from other survivors makes the world of difference. Thanks you so much for sharing with us!
My experience is a bit differnet as it involves my neck after a neck lift. A pocket formed that kept collecting fluid even with the drain in and compression garmet; this lasted about 8 weeks. During that time I was also injected twice with the fluid that was supposed to help adhere the layers of muscle/tissue. None of that has worked so it looks like I'll have to go back in for surgery to try and suture the area together along with "scraping" the tissue so it isn't so smooth. This apparently helps the layers "stick" together. My doc said in his 30 years of practice he's never experienced a seroma on the neck that wouldn't heal. He said most of the time it's with breast implants. Lucky me.
I have been having the same symptoms after a swift-life facial surgery. The seroma (or what I believe to be a seroma) happened THREE months post-op. My surgeon is baffled. The first occurence happened on my face. The believed it to be an infection and ran tons of cultures. They all came back negative. Then it started in my neck. Three months have gone by with draining, needles, very strong antibiotics.
I was even sent to an infectious disease specialist who doesn't know what it is. He's run tons of tests.
I found your site and did a little more research and I believe I've found the problem.
I faxed the information to my surgeon today. I hope we've found the problems...six months after surgery and three months after the initial onset.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. MedHelp is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.